Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 185, NWS Lincoln, IL

July 22, 1998Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 1998, 11:26 AM CDT for Schuyler County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1998, 11:26 AM CDT (16:26 UTC)
Expired
Jul 22, 1998, 12:00 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:30 AM CDTThunderstorm Wind 52Rushville, ILThunderstorm winds blew down trees, tree limbs, and power lines down in Rushville. Some of the trees caused minor structural damage to a few homes and outbuildings. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS1 KSPI 221629 RRA
SVRSPI
ILC169-221700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1126 AM CDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL NOON CDT

* AT 1125 AM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF RUSHVILLE...MOVING EAST AT 30 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  RUSHVILLE
  PLEASANT VIEW
  BROWNING

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

JLA/CJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:08 AM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jul 22, 2:08 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
208 AM CDT WED JUL 22 1998

WITH SF DRAPED ACROSS NRN IL FROM JUST S OF ORD THEN INTO SRN
IA...RW/TRW ACTIVITY IS QUITE WIDESPREAD ALONG AND N OF BOUNDARY THIS
MORNING. CURRENT ACTIVITY IS ONLY AFFECTING NRN THREE COUNTIES OF CWA.

FOR TODAY...TRW ACTIVITY WILL SLOWLY SINK TO THE S WITH THE FRONT...
THO MOST OF PCPN WILL STAY OVER NRN COUNTIES. REST OF CWA STILL HAS A
CHANCE OF PCPN BUT FOR THE MOST PART SHOULD REMAIN DRY. DESPITE SOME
CLD CVRIN THESE AREAS...TEMPS STILL WILL REACH THE LOWER TO MIDDLE 90S
WITH DEWPTS IN THE 70S...SO KEEP HEAT ADVISORY GOING FOR AREAS ALONG
AND SOUTH OF A SCHUYLER COUNTY TO VERMILION COUNTY LINE TODAY.

TONIGHT...ANOTHER ROUND OF MCS ACTIVITY WILL FIRE ALONG THE FRONT AS IT
SINKS SLOWLY TO THE S...WITH HEAVIEST AMOUNTS OVER CNTRL PTNS OF CWA.

PIA   88/70  +6
SPI   91/71  46
DEC   92/71  46
CMI   92/71  46
LWV   95/73  34

BYRD

V

In the hours before

Special weather statement, Jul 22, 6:20 AM CDT, 5 hours 6 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
620 AM CDT WED JUL 22 1998

A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE
SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE
OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS.

SOME OF THE STORMS MAY BECOME SEVERE MAINLY ALONG AND NORTH OF A
LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A
RESULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS.

BYRD
Special weather statement, Jul 22, 6:20 AM CDT, 5 hours 6 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
620 AM CDT WED JUL 22 1998

A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE
SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE
OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS.

SOME OF THE STORMS MAY BECOME SEVERE MAINLY ALONG AND NORTH OF A
LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A
RESULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS.

BYRD
Special weather statement, Jul 22, 11:00 AM CDT, 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED JUL 22 1998

A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE
SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE
OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS.

SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A
LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A
RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS.

PALMER
Special weather statement, Jul 22, 11:00 AM CDT, 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED JUL 22 1998

A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE
SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE
OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS.

SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A
LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A
RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS.

PALMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:29 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell61 min
Jul 22, 10:00 AM CDTSevere Thunderstorm WarningILXMcLean60 min
Jul 22, 11:46 AM CDTSevere Thunderstorm WarningILXCass44 min
Jul 22, 12:00 PM CDTSevere Thunderstorm WarningILXMason45 min
Jul 22, 12:27 PM CDTSevere Thunderstorm WarningILXMenard48 min
Jul 22, 1:00 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon60 min
Jul 22, 1:33 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon57 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningILXPiatt50 min
Jul 22, 2:28 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas62 min
Jul 22, 2:55 PM CDTSevere Thunderstorm WarningILXEdgar, Vermilion65 min
Jul 22, 4:01 PM CDTSevere Thunderstorm WarningILXEdgar34 min
Jul 22, 5:56 PM CDTSevere Thunderstorm WarningILXClark64 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningILXEffingham59 min
Jul 22, 6:27 PM CDTSevere Thunderstorm WarningILXJasper63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.